Increased anxiety in rats after 3,4-methylenedioxymethamphetamine

Association with serotonin depletion

Clint G. Gurtman, Kirsten C. Morley, Kong M. Li, Glenn E. Hunt, Iain S. McGregor*

*Corresponding author for this work

Research output: Contribution to journalArticle

82 Citations (Scopus)

Abstract

The long-term behavioural and neurotoxic effects of 3,4-methlyenedioxymethampthetamine (MDMA, "Ecstasy") were examined in rats. Rats were given MDMA (5 mg/kg i.p. once per hour for 4 h) or vehicle injections on each of two consecutive days at an ambient temparature of 28°C. MDMA caused acute hyperthermia and locomotor hyperactivity on both days. Four and six weeks after drug administration the rats previously treated with MDMA showed elevated levels of anxiety-like behaviour in the emergence and social interaction tests, respectively. At 9 weeks post-MDMA, the rats displayed an increase in anxiety on the elevated plus-maze test relative to controls. Ten weeks following treatment the rats were killed and their brains dissected and neurotramitter content analysed using High Performance Liquid Chromotography (HPLC). Rats previously given MDMA showed significantly decreased 5-hydroxytryptamine (5-HT) and 5-hydroxyindoleacetic acid (5-HIAA) in the amygdala, hippocampus and striatum relative to controls. This 5-HT depletion may have a causal role in producing increased anxiety-like behaviours in MDMA-treated rats. These results are consistent with human studies suggesting that exposure to high doses of MDMA may predispose to long-term psychological problems such as anxiety and depression.

Original languageEnglish
Pages (from-to)89-96
Number of pages8
JournalEuropean Journal of Pharmacology
Volume446
Issue number1-3
DOIs
Publication statusPublished - 20 Jun 2002
Externally publishedYes

Keywords

  • (Rat)
  • 5-HT (5-hydroxytryptamine, serotonin)
  • Anxiety
  • Ecstasy
  • MDMA (3,4-methylenedioxymethampthetamine)
  • Neurotoxicity

Fingerprint Dive into the research topics of 'Increased anxiety in rats after 3,4-methylenedioxymethamphetamine: Association with serotonin depletion'. Together they form a unique fingerprint.

  • Cite this